Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Northern Indiana

July 26, 2007Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2007, 6:52 PM EDT for Branch County, Michigan. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 6:52 PM EDT (22:52 UTC)
Expired
Jul 26, 2007, 8:00 PM EDT
In force
68 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:05 PM EDTHAIL 0.54 E Bronson, MIHALF INCH HAIL
Jul 26, 7:05 PM EDTHAIL 0.74 E Bronson, MIHALF INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 262253
SVRIWX
MIC023-270000-
/O.NEW.KIWX.SV.W.0089.070726T2252Z-070727T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 PM EDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 800 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR MATTESON LAKE...OR ABOUT 10 MILES WEST OF COLDWATER...AND
  MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  BATAVIA...
  GILEAD...
  BRONSON...
  COLDWATER...
  LAKE OF THE WOODS AND EAST GILEAD...
  COLDWATER LAKE...KINDERHOOK AND QUINCY...
  MARBLE LAKE...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4206 8522 4190 8533 4176 8513 4177 8483
      4193 8483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:50 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 4:50 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EDT THU JUL 26 2007

.SHORT TERM...
TODAY THROUGH TOMORROW

LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MICHIGAN STILL
PROVIDING PLENTY OF CLOUD COVER OVER THE REGION. INSTABILITY
GENERATED FROM COLD CORE LOW ALOFT AND DAYTIME HEATING WHERE
SUNSHINE HAS BEEN SEEN...IS ALLOWING FOR A FEW
SHOWERS...MAINLY OVER EASTERN ZONES. FARTHER
UPSTREAM...POTENT COLD FRONT WITH IMPRESSIVE MID LEVEL WAVE ARE
INTERACTING TO PRODUCE A LINE OF SEVERE THUNDERSTORMS OVER NORTHERN
WI/EASTERN MN. OTHER THUNDERSTORMS WERE ALSO ONGOING ACROSS PARTS OF
CENTRAL WI IN RESPONSE TO PVA FROM LEAD SHORTWAVE. BOTH WAVES ALONG
WITH DEVELOPING THETA-E WILL BE PARAMOUNT IN PRODUCING PRECIP DURING
THE SHORT TERM.

WIDESPREAD CLOUD COVER HAS LIMITED CONVECTION THIS AFTERNOON...EVEN
THOUGH GENEROUS POTENTIAL INSTABILITY FROM COLD CORE UPPER LOW IS
PRESENT. HAVE LOWERED POPS IN THE LATE AFTERNOON PERIOD FOR THIS.
THIS CORRELATED WELL TO SREF AND WRF QPF PRODUCTION...WHICH IS SOLELY
DIURNALLY BASED. EXPECT ANY SHOWER/THUNDERSTORMS ACTIVITY TO
DIMINISH THIS EVENING.

LL JET WILL BEGIN TO STRENGTHEN THIS EVENING IN RESPONSE TO
APPROACHING LEAD SHORTWAVE IN WESTERN WI. DECENT THETA-E ADVECTION
WILL DEVELOP BY LATE EVENING UNDER PROGRESSIVELY STEEPENING LAPSE RATES
WITH ADVECTING EML. LINGER LARGE SCALE ASCENT FROM EASTERN MI UPPER
LOW COMBINED WITH DIFF PVA FROM APPROACHING UPPER MIDWEST IMPULSE
WILL PROMOTE SHOWER/THUNDERSTORM DEVELOPMENT WITH DEVELOPING
AFOREMENTIONED LL JET. THIS WILL FAVOR NORTHERN ZONES FROM THE LATE
EVENING THROUGH EARLY MORNING. NOSE OF JET WILL PUSH INTO CENTRAL
MI BY EARLY MORNING ENDING PRECIP CHANCES BEFORE SECOND PUSH MOVES
IN FROM THE NORTHWEST. A FEW HAILERS MAY BE POSSIBLE WITH THIS FIRST
ROUND OF STORMS GIVEN 40 KNOTS OF 1-6KM SHEAR AND DECENT -10 TO -30
C CAPE.

ONGOING COMPLEX IN EASTERN MN SHOULD DEVELOP FARTHER SOUTH INTO IA
AFTER SUNSET WHEN LARGE SCALE ASCENT ACTS TO BREAK DOWN CAPPING.
THIS ENTIRE COMPLEX WILL MOVE SOUTHEAST OVERNIGHT...BEING AIDED BY
DEVELOPING LL JET IN IA/IL...DECENT MLCAPE OF 1000-1500 J/KG...AND
FAVORABLE 0-3 KM SHEAR OF 20 TO 30 KNOTS. MODELS VARY WITH TIMING
ON APPROACH OF THIS TS COMPLEX...BUT IT SEEMS THAT 12-15Z TIMING
IS FAVORED BY MAJORITY OF MODELS/SREF AND HAVE TRENDED TO THIS.
SYSTEM SHOULD BE IN A STATE OF DECAY WHEN ARRIVING IN THE CWA.
THIS WILL MAKE FRIDAY AFTERNOON FORECAST VERY TRICKY. WITH DYING
MCS/AMPLE CLOUD COVER IN PLACE/AND OUTFLOW BOUNDARIES IN PLACE.
CONVECTIVE REDEVELOPMENT WILL BE FAVORED IN AREAS WHERE BEST
INSTABILITY WILL BE ATTAINED. THIS MAY ONLY INCLUDE SOUTHEASTERN
ZONES WHERE LESS CLOUD COVER MAY BE PRESENT. HAVE TRIED TO TREND
HIGHER POPS IN THESE AREAS. SEVERE POTENTIAL WITH DAMAGING
WINDS/HAIL BEING FAVORED...WILL BE POSSIBLE IF AMPLE HEATING IS
REALIZED...GIVEN SEMI-STEEP MID LEVEL LAPSE RATES/BACKING OF LL
WIND INCREASING SRH VALUES/AND LINGERING LARGE SCALE ASCENT FROM
UPPER WAVE. HOWEVER...CAPE VALUES LOOK MEAGER AT THIS POINT /AOA
900 J/KG/ DUE TO EXTENSIVELY PROGGED CLOUD COVER. AGAIN...THESE
FACTORS WOULD BE POSSIBLE IN SOUTHEASTERN ZONES WHERE LESS CLOUD COVER
WOULD BE FAVORED. WILL HOLD OFF ON SEVERE MENTION DUE TO THIS
UNCERTAINTY. HAVE ALSO MENTIONED HEAVY RAIN GIVEN PW VALUES OF
2-2.30 INCHES.

AS FOR TEMPS...HAVE TRENDED THINGS DOWN SOME WITH EXPECTED CLOUD
COVER AND PRECIP. THINKING HIGHS IN THE MID TO UPPER 70S WILL WORK
FOR NOW.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH SATURDAY...

SOLID AGREEMENT AMONG THE MODELS THRU THE PERIOD...WILL FOLLOW CLOSE
TO THE 12Z GFS...WITH LITTLE OVERALL CHANGE FROM EXISTING FORECAST
PACKAGE OUTSIDE OF THE TREND FOR A DRIER SATURDAY CONTINUES.

COLD FRONT WILL BE PUSHING SOUTH FRIDAY NIGHT ACROSS THE
REGION...WITH A POSSIBLE SURFACE LOW DEVELOPING ALONG THE FRONT AS
IT TRAVELS OVER THE AREA. DECENT AMOUNTS OF MOISTURE WILL BE FOUND
WITH THE SYSTEM...AS PWATS CONTINUE TO SHOW VALUES IN THE 1.75 TO
1.9 INCH RANGE. PRECIP WILL BE DIMINISHING FROM NORTHWEST TO
SOUTHEAST AS THE NIGHT TRANSPIRES...LOCALLY HEAVY AMOUNTS WILL BE
POSSIBLE...STRONG OR SEVERE STORMS LOOKS LESS LIKELY FOR THE FRIDAY
NIGHT PERIOD...BETTER CHANCES..IF ANY...EARLIER IN THE DAY.

SURFACE HI PRESSURE WILL START TO DRIFT SOUTHEAST FROM THE UPPER MS
VALLEY...NORTHERLY OR NORTHEAST FLOW WILL KEEP TEMPS BELOW NORMAL
STRUGGLING TO REACH 80 ACROSS MUCH OF THE REGION. MUCH LESS LOW
LEVEL MOISTURE AS DEWPOINTS WILL FALL INTO THE 50S. A FEW LINGERING
CLOUDS WILL LESSEN IN COVERAGE LATER IN THE AFTERNOON...BECOMING
MOSTLY CLEAR BY LATE NIGHT. BELOW NORMAL LOWS ARE EXPECTED OVERNIGHT
INTO SUNDAY.

SUNDAY THROUGH THURSDAY...

QUIET EXTENDED PERIOD...WITH LITTLE ADJUSTMENT NEEDED AS MODELS
CONTINUE A CONSISTENT PATTERN THROUGH THE MIDDLE OF NEXT WEEK.
SURFACE HI PRESSURE WILL CONTINUE TO DOMINATE THE SOUTHERN GREAT
LAKES INTO THE MIDDLE OF NEXT WEEK...AS RIDGING STARTS TO BUILD INTO
THE REGION FROM THE WEST. MODERATION IN TEMPS BACK TOWARDS NORMAL BY
TUESDAY. HAVE WENT BELOW MOS WITH THE DECENT NORTHEAST FLOW SUNDAY
THRU MONDAY. FLOW STARTS TO SHIFT TUESDAY INTO WED TO MORE SOUTHERLY
AS THE SURFACE HIGH PUSHES EAST...ALSO WARMING ALOFT AT H850 TO NEAR
19C WILL BRING ABOVE NORMAL TEMPS BY WED AND ON INTO THURSDAY.
PERIOD SHOULD REMAIN DRY WITH PLENTY OF SUNSHINE EXPECTED.

&&

.AVIATION...
LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MI WILL BRING THE
CHANCE FOR POP UP SHRA/TSRA THIS AFTERNOON. DUE TO EXPECTED
LOWER COVERAGE...HAVE OPTED TO ONLY INCLUDE VCSH AND CB MENTION AT
TERMINALS. MEANWHILE...PERSISTENT MVFR CIGS WILL LINGER ACROSS THE
CWA WITH AN TREND TO VFR BY EARLY EVENING. APPROACHING UPPER
MIDWEST SYSTEM WILL FORCE DECENT WAA OVER NORTHERN TIER OF CWA LATE
THIS EVENING TONIGHT. WITH GOOD SUPPORT FROM FORECAST MODELS AND
ENSEMBLES HAVE OPTED FOR TEMPO TSRA AT SBN WHERE GOOD DYNAMICS
WILL BE IN PLACE. WITH EXPECTED LOWER COVERAGE IN CENTRAL AND
SOUTHERN PORTIONS OF FA HAVE AVOIDED TEMPO AT THIS TIME.

INCREASED LL MOISTURE AND WITH DIURNAL COOLING WILL ALLOW FOR BR
TO DEVELOP ACROSS THE FA TONIGHT. INCLUDED 4-5SM AT THIS POINT...BUT
DEFINITELY COULD SEE LOWER CONDITIONS DEVELOPING. PRESENTLY HAVE
CONCERNS ABOUT STRENGTHENING PRESSURE GRADIENT AND WILL HOLD OFF
WITH LOWER VSBYS AT THIS TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...CHAMBERLAIN
LONG TERM....SCHOTT
AVIATION...CHAMBERLAIN
Hazardous weather outlook, Jul 26, 5:47 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT THU JUL 26 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
547 AM EDT THU JUL 26 2007 /447 AM CDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY IN THE AREA TODAY AND TONIGHT. THE STORMS
ARE EXPECTED TO BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD RESULT IN MINOR FLOODING OF CREEKS AND LOW LYING AREAS.
AN ISOLATED OCCURRENCE OF HAIL UP TO THE SIZE OF A PENNY AND
DAMAGING WINDS IS ALSO POSSIBLE WITH THE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON/EVENING...MAINLY SOUTHEAST OF A HILLSDALE MICHIGAN TO
WARSAW INDIANA TO MONTICELLO INDIANA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-271000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
547 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ALONG WITH VERY HEAVY
RAIN... THE STORMS MAY CONTAIN WIND GUSTS GREATER THAN 34 KNOTS AND
LOCALLY HIGH WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR LATE FRIDAY NIGHT INTO SATURDAY
NIGHT...FOR WAVES UP TO 5 FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.